Check for recalled heparin products
NEWS IN BRIEF — Posted June 2, 2008
Injectable heparin products and heparin flush solutions that were contaminated with oversulfated chondroitin may still be found in medical facilities despite the recall issued earlier this year, warned the Food and Drug Administration.
The AMA has joined the agency in asking physicians and other health care professionals to review and examine all drug and device storage areas -- including emergency kits, dialysis units and automated storage cabinets -- to ensure that all recalled heparin products have been removed.
Among the adverse reactions reported from the contaminated heparin are signs or symptoms consistent with anaphylactic-type reactions, acute hypotension, and/or acute gastrointestinal distress. Several patients have died after using these products. Any adverse reactions associated with these products are to be reported to the FDA along with such details as the lot numbers, description of the event and route of administration. More information is available online (link).
Note: This item originally appeared at http://www.ama-assn.org/amednews/2008/06/02/hlbf0602.htm.